Alert archive / Arizona / Flash Flood Watches in 2017

Flash Flood Watch 6, NWS Phoenix, AZ

September 7, 2017La Paz County, Maricopa County, Yuma County, Arizona; Imperial County, Riverside County, San Bernardino County, California

NWS Phoenix, AZ issued this flash flood watch at Sep 7, 2017, 2:10 PM MST for La Paz County, Maricopa County, Yuma County, Arizona; Imperial County, Riverside County, San Bernardino County, California. It took effect at Sep 8, 2017, 2:00 PM MST. It was in force for 30 hr.

The area

The counties it named.

The facts

Issued
Sep 7, 2017, 2:10 PM MST (21:10 UTC)
In effect from
Sep 8, 2017, 2:00 PM MST
Expired
Sep 9, 2017, 8:18 PM MST
In force
30 hr
Issued by
NWS Phoenix, AZ

Counties La Paz County, AZ, Maricopa County, AZ, Yuma County, AZ, Imperial County, CA, Riverside County, CA, San Bernardino County, CA

The radar

The Yuma radar (KYUX), 120 km from the middle of the area, began a volume at 21:11 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Yuma Prvg Ground, AZ (K1Y7), launched 12:00Z, 9.2 hours before the alert went out and 122 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Yuma Prvg Ground, AZ at 12:00Z on 2017-09-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 461 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Yuma Prvg Ground, AZ at 12:00Z on 2017-09-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -4 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
461 J/kg
Mixed-layer CIN
-388 J/kg
Mixed-layer LCL
2327 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-4 m²/s²
0-3 km storm-relative helicity
37 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Phoenix, AZ wrote its last area forecast discussion before this flash flood watch went out at Sep 7, 9:55 AM MST, 4 hours 15 minutes earlier.

Area forecast discussion, Sep 7, 9:55 AM MST, 4 hours 15 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
955 AM MST Thu Sep 7 2017

.SYNOPSIS...
Deep southerly flow will increase moisture levels as well as shower
and thunderstorm chances across the region through the upcoming
weekend. Friday will likely be a very active day with numerous
storms, strong winds, and locally heavy rains are possible. Drier
conditions and a warming trend will return during the early and
middle parts of next week as strong high pressure builds back over
the area.

&&

.DISCUSSION...
As anticipated, showers and isolated storms continue to percolate
through western AZ along an axis of midlevel moisture and
deformation. These small cells may continue to fester into the late
afternoon before lifting north, however building sfc based
instability may act to further feed convective development beyond.
While morning sfc dewpoints have jumped into the low 60s, 12Z
sounding data showed a more shallow moisture profile at KPSR and
KTWC. Forecast soundings do indicate a gradual deepening of moisture
through the mixing depth such that even lower elevations will become
weakly capped into the evening hours in southerly flow. High
resolution models are in excellent agreement of stronger convection
developing through western Pima/SW Maricopa counties, then blasting
north and west with outflow boundaries fueled by DCapes near 1500
J/kg and renewed storms along the boundary. Have increased POPs and
added blowing dust mention later today and anticipate this will be
just the first round of several the next couple days.

&&

.PREVIOUS DISCUSSION...
/514 AM MST Thu Sep 7 2017/
Today through Sunday...
A transition to a more active period weatherwise still appears
likely across the region during this period. Global models continue
to be in very good agreement on the idea that a upper-level low
center will slowly move towards the central CA coast today through
early Saturday, then retrograde very slowly southwestward during the
early Saturday-Monday period. The approach of this low center will
result in increasing southerly flow aloft and some mid-level cooling
as 500mb heights lower a bit over the region. PWATS are expected to
gradually rise from the current values in the 1.00-1.50 inch range
into the 1.50-1.90 range by Friday afternoon as additional moisture
is pulled northward into the region.

Friday appears that it will still be the most active day across the
region as available moisture levels peak, 500mb temps cool into the
-6C to -8C range, and a mid-level shortwave moves northward into the
region with Bulk Shear values rising into the 20-25kt range.
Scattered-numerous showers/storms look likely across most of our cwa
with some storms likely to reach severe limits. Although storm
motion will be fairly rapid, rainfall rates will likely be high
enough to produce some localized flooding with WPC now placing most
of our cwa in a Slight Risk area for excessive rainfall. The
combination of considerable cloudiness along with the widespread
convective activity will likely result in much cooler temperatures
with many lower desert locations seeing temperatures struggle to
make it out of the 90`s for highs.

Saturday and Sunday will likely see a shift westward in the area of
most active weather, as the axis of best moisture/Bulk Shear shifts
westward along with the main upper-level low center off the southern
CA coast. There will still be a risk of severe storms/localized
flooding across parts of SE CA on Saturday with Joshua Tree NP
seeing the best chances for showers/storms on Sunday. Highs Saturday
will likely once again struggle to reach 100F across the lower
deserts, being kept down by convective activity and leftover debris
clouds. Warmer temperatures are likely in Sunday as mid-level temps
rise and skies clear.

Monday through next Wednesday...
Both the GFS and EURO continue to be onboard on the idea that a
warming/drying trend will occur during this period. They both keep
the main upper-level ridge axis over the region through the period,
with PWATS slowly falling back into the 0.80-1.10 inch range. This
will likely limit convective activity to just a few cells over the
higher terrain, with lower desert highs rising back into the 105-109
degree range.

&&

.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Isolated thunderstorms across western Arizona will likely diminish
this morning before redeveloping this afternoon, mainly west of
Phoenix. Storms in this location would most likely result in an
outflow boundary out of the west this evening. Isolated storms
are also possible in the Phoenix area this evening, though
probabilities are too low at this time to include in the TAFs.
There is also a higher than normal chance for blowing dust,
particularly at KIWA, if thunderstorms manage to develop across
Pima/Pinal Counties late this afternoon.

Southeast California/Southwest Arizona including KIPL and KBLH:
Scattered thunderstorms are expected today across an area between
KIPL and Phoenix. KBLH may see activity this morning, followed by
a better chance late this afternoon. Any storms that develop have
the potential to produce heavy rain along strong wind gusts, reduced
vsbys and ceilings down to 8k ft.

Aviation discussion not updated for amended TAFs.

&&

.FIRE WEATHER...
Saturday through Wednesday...
Significant moisture will have settled over the districts Saturday
resulting in additional showers and thunderstorms. Wetting rains are
most likely through W AZ/SE CA where minimum humidity values will
only range between 30-40% though rainfall will be possible in just
about all areas. While some lingering moisture and showers may stay
through Sunday, a drying trend will begin next week with storm
chances falling well below 10 percent. Humidity levels will also
deteriorate with afternoon readings in a 15-25% range with good
overnight recovery. Outside of storm activity, winds will be rather
light and seasonal.

&&

.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed this afternoon and evening. Spotter
reports will likely be needed Friday.

&&

.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...None.
CA...None.

&&

Visit us on Facebook, Twitter, and at weather.gov/phoenix

DISCUSSION...MO/Percha
AVIATION...Hirsch
FIRE WEATHER...MO

In the hours before

Special weather statement, Sep 7, 1:33 PM MST, 37 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
133 PM PDT THU SEP 7 2017

CAZ561-072115-
Joshua Tree NP East CA-
133 PM PDT THU SEP 7 2017

...SPECIAL WEATHER STATEMENT...

At 132 PM PDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Twentynine Palms Airport, or 21 miles southeast of
Twentynine Palms, moving north at 10 mph.

Winds in excess of 30 mph will be possible with this storm.

This storm will remain over mainly rural areas of San Bernardino and
Riverside Counties.

LAT...LON 3389 11564 3394 11585 3404 11584 3404 11561
      3409 11560 3408 11554 3411 11552 3411 11551
TIME...MOT...LOC 2032Z 196DEG 11KT 3399 11574

AD
Special weather statement, Sep 7, 1:58 PM MST, 12 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
158 PM PDT THU SEP 7 2017

CAZ564-568-570-072145-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
158 PM PDT THU SEP 7 2017

...SPECIAL WEATHER STATEMENT...

At 158 PM PDT, Doppler radar was tracking a strong thunderstorm over
Desert Center, moving north at 20 mph.

Winds in excess of 30 mph will be possible with this storm.

Locations impacted include...
Desert Center, Eagle Mtn, and Interstate 10.

LAT...LON 3358 11520 3371 11557 3386 11548 3375 11514
TIME...MOT...LOC 2058Z 197DEG 16KT 3374 11537

AD

The office that day

Everything else NWS Phoenix, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 6, 5:08 PM MSTSevere Thunderstorm WarningPSRLa Paz52 min
Sep 6, 6:02 PM MSTSevere Thunderstorm WarningPSRLa Paz38 min
Sep 6, 7:39 PM MSTSpecial Weather StatementPSRLa Paz51 min
Sep 7, 11:26 AM MSTBlowing Dust AdvisoryPSRMaricopa, Pinal, Yuma9 hr
Sep 7, 1:58 PM MSTSpecial Weather StatementPSR47 min
Sep 7, 2:51 PM MSTSpecial Weather StatementPSRLa Paz39 min
Sep 7, 3:13 PM MSTSpecial Weather StatementPSR47 min
Sep 7, 3:50 PM MSTSpecial Weather StatementPSRLa Paz40 min
Sep 7, 4:37 PM MSTSpecial Weather StatementPSR38 min
Sep 7, 4:42 PM MSTSevere Thunderstorm WarningPSRLa Paz63 min
Sep 7, 4:56 PM MSTSpecial Weather StatementPSRMaricopa49 min
Sep 6, 7:03 PM MSTAreal Flood AdvisoryPSRRiverside3 hr
Sep 7, 1:33 PM MSTSpecial Weather StatementPSRRiverside42 min
Sep 7, 4:34 PM MSTDust Storm WarningPSRImperial86 min

Nearby

Flash Flood Watches in Arizona, 2017Flash Flood Watches in California, 2017Every flash flood watch in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.